Limits...
Cytomegalovirus-associated ulceration of gastric conduit after chemoradiotherapy following esophagectomy for cancer.

Matsuda Y, Kishida S, Miyamoto H, Lee S, Okawa M, Fujiwara Y, Hashiba R, Edagawa E, Tanaka S, Osawa M, Osugi H - Esophagus (2014)

Bottom Line: Endoscopy was then performed to investigate the cause of epigastralgia, and multiple ulcerations were found in the lesser curvature of the gastric conduit.The ulcers began to heal after administration of foscarnet sodium.After the treatment, no signs of exacerbation associated with reinstitution of chemotherapy were observed.

View Article: PubMed Central - PubMed

Affiliation: Department of Gastroenterological Surgery, Graduate School of Medicine, Osaka City University, 1-4-3 Asahimachi, Abeno-ku, Osaka, 545-8585 Japan.

ABSTRACT

A 64-year-old man underwent radical esophagectomy for cancer and simultaneous reconstruction using the gastric conduit through the posterior mediastinum. Two courses of adjuvant chemotherapy were performed. Twenty-eight months postoperatively, recurrence of the cancer was detected in the mediastinal lymph nodes, and he underwent concurrent chemoradiotherapy and boost chemotherapy. Endoscopy was then performed to investigate the cause of epigastralgia, and multiple ulcerations were found in the lesser curvature of the gastric conduit. Although a proton-pump inhibitor was orally administered, the ulceration was intractable. Re-examination of the original biopsy specimens and serological testing revealed positivity for cytomegalovirus. The ulcers began to heal after administration of foscarnet sodium. After the treatment, no signs of exacerbation associated with reinstitution of chemotherapy were observed.

No MeSH data available.


Related in: MedlinePlus

18-fluorodeoxyglucose positron emission tomography revealed abnormal accumulation in the mediastinal lymph nodes
© Copyright Policy - OpenAccess
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4490170&req=5

Fig1: 18-fluorodeoxyglucose positron emission tomography revealed abnormal accumulation in the mediastinal lymph nodes

Mentions: A 64-year-old man underwent radical esophagectomy for cancer and simultaneous reconstruction using the gastric conduit through the posterior mediastinum. The pathological diagnosis of the esophageal cancer was moderately differentiated squamous cell carcinoma, and the TNM classification (7th edition) was T3N1M0 (stage IIIA). According to the protocol described in a Japan Clinical Oncology Group study [4], two courses of adjuvant chemotherapy were performed (5-fluorouracil, 800 mg/m2, days 1–5; cisplatin, 80 mg/m2, day 1). Twenty-eight months after the surgery, 18-fluorodeoxyglucose positron emission tomography revealed that the tumor had recurred in the mediastinal lymph nodes (Fig. 1). The patient then underwent concurrent chemoradiotherapy (regional irradiation, total dose of 60 Gy in 30 fractions; 5-fluorouracil, 700 mg/m2, days 7–11; cisplatin, 70 mg/m2, day 7), and boost chemotherapy (docetaxel, 56 mg/m2, day 56; cisplatin, 60 mg/m2, day 56; 5-fluorouracil, 560 mg/m2, days 56–60). After completion of the chemotherapy, neutropenia of National Cancer Institute grade 3 and epigastralgia developed (Fig. 2). Endoscopy revealed multiple ulcerations in the lesser curvature of the gastric conduit (Fig. 3a). Although a proton-pump inhibitor (lansoprazole, 30 mg/day) was orally administered for 1 month, the ulceration was intractable (Fig. 3b). Re-evaluation of the biopsy specimen obtained at the time of the first endoscopy revealed intranuclear inclusions positively stained with anti-CMV antibodies (Fig. 4). Serological testing revealed positivity for CMV immunoglobulin G antibody, negativity for immunoglobulin M antibody, and the presence of CMV pp65 antigenemia. Scheduled boost chemotherapy was deferred, and foscarnet sodium was administered at 180 mg/kg/day for 2 weeks. After the treatment, upper endoscopy revealed evidence of healing of the ulcerations (Fig. 3c) and no signs of exacerbation associated with reinstitution of chemotherapy (Fig. 3d). Although the patient completed six courses of palliative chemotherapy (docetaxel, 40–60 mg/m2), lung and liver metastases developed and he died 51 months after the surgery.Fig. 1


Cytomegalovirus-associated ulceration of gastric conduit after chemoradiotherapy following esophagectomy for cancer.

Matsuda Y, Kishida S, Miyamoto H, Lee S, Okawa M, Fujiwara Y, Hashiba R, Edagawa E, Tanaka S, Osawa M, Osugi H - Esophagus (2014)

18-fluorodeoxyglucose positron emission tomography revealed abnormal accumulation in the mediastinal lymph nodes
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4490170&req=5

Fig1: 18-fluorodeoxyglucose positron emission tomography revealed abnormal accumulation in the mediastinal lymph nodes
Mentions: A 64-year-old man underwent radical esophagectomy for cancer and simultaneous reconstruction using the gastric conduit through the posterior mediastinum. The pathological diagnosis of the esophageal cancer was moderately differentiated squamous cell carcinoma, and the TNM classification (7th edition) was T3N1M0 (stage IIIA). According to the protocol described in a Japan Clinical Oncology Group study [4], two courses of adjuvant chemotherapy were performed (5-fluorouracil, 800 mg/m2, days 1–5; cisplatin, 80 mg/m2, day 1). Twenty-eight months after the surgery, 18-fluorodeoxyglucose positron emission tomography revealed that the tumor had recurred in the mediastinal lymph nodes (Fig. 1). The patient then underwent concurrent chemoradiotherapy (regional irradiation, total dose of 60 Gy in 30 fractions; 5-fluorouracil, 700 mg/m2, days 7–11; cisplatin, 70 mg/m2, day 7), and boost chemotherapy (docetaxel, 56 mg/m2, day 56; cisplatin, 60 mg/m2, day 56; 5-fluorouracil, 560 mg/m2, days 56–60). After completion of the chemotherapy, neutropenia of National Cancer Institute grade 3 and epigastralgia developed (Fig. 2). Endoscopy revealed multiple ulcerations in the lesser curvature of the gastric conduit (Fig. 3a). Although a proton-pump inhibitor (lansoprazole, 30 mg/day) was orally administered for 1 month, the ulceration was intractable (Fig. 3b). Re-evaluation of the biopsy specimen obtained at the time of the first endoscopy revealed intranuclear inclusions positively stained with anti-CMV antibodies (Fig. 4). Serological testing revealed positivity for CMV immunoglobulin G antibody, negativity for immunoglobulin M antibody, and the presence of CMV pp65 antigenemia. Scheduled boost chemotherapy was deferred, and foscarnet sodium was administered at 180 mg/kg/day for 2 weeks. After the treatment, upper endoscopy revealed evidence of healing of the ulcerations (Fig. 3c) and no signs of exacerbation associated with reinstitution of chemotherapy (Fig. 3d). Although the patient completed six courses of palliative chemotherapy (docetaxel, 40–60 mg/m2), lung and liver metastases developed and he died 51 months after the surgery.Fig. 1

Bottom Line: Endoscopy was then performed to investigate the cause of epigastralgia, and multiple ulcerations were found in the lesser curvature of the gastric conduit.The ulcers began to heal after administration of foscarnet sodium.After the treatment, no signs of exacerbation associated with reinstitution of chemotherapy were observed.

View Article: PubMed Central - PubMed

Affiliation: Department of Gastroenterological Surgery, Graduate School of Medicine, Osaka City University, 1-4-3 Asahimachi, Abeno-ku, Osaka, 545-8585 Japan.

ABSTRACT

A 64-year-old man underwent radical esophagectomy for cancer and simultaneous reconstruction using the gastric conduit through the posterior mediastinum. Two courses of adjuvant chemotherapy were performed. Twenty-eight months postoperatively, recurrence of the cancer was detected in the mediastinal lymph nodes, and he underwent concurrent chemoradiotherapy and boost chemotherapy. Endoscopy was then performed to investigate the cause of epigastralgia, and multiple ulcerations were found in the lesser curvature of the gastric conduit. Although a proton-pump inhibitor was orally administered, the ulceration was intractable. Re-examination of the original biopsy specimens and serological testing revealed positivity for cytomegalovirus. The ulcers began to heal after administration of foscarnet sodium. After the treatment, no signs of exacerbation associated with reinstitution of chemotherapy were observed.

No MeSH data available.


Related in: MedlinePlus